A1C and Steroid Shot?
Hi all! I'm not really Type 2 - still pre-diabetic but since there's no forum for us (and there ought to be, there's a lot of us and we have a lot of questions, too), I'll post this question on the Type 2 forum.
Anyway, as I said, I'm pre-diabetic, having been diagnosed about a year & a half ago. Was on Actos for a while with no significant decrease in BS levels (they've never really been very high, not compared to some others I've read about), just weight gain, which I lost immediately upon stopping it. Was off meds for a while totally, then my endo put me on Januvia in Dec - and I love it! Can eat a few more carbs now than I could before - I'm not pigging out, don't get me wrong - but I can enjoy a cookie or two - even enchiladas (which here in South Texas is a really big thing!) -without a spike. A couple of weeks ago, I had a cortisone injection in my shoulder for bursitis. I'd had a couple the year before and was told it could cause increases in my BSL but never noticed any. Not this time! Wow! I had a salad and one hard roll for dinner and it spiked to 174! My morning levels were much higher for a couple of days - 114 one morning, when they had been running in the low 80s, even 70s. So that lasted a couple of days. Now I'm back to fairly low levels again.
My question is this: Will this short duration of higher BSLs increase my A1C when I have it done again in March? It had been running 5.8, 5.4, and in Dec, 6.0 (which I was upset about but the dr said not to worry - and that's when she put me on the Januvia). Hate for this relatively short episode of BSLs to mess up what I think will be a good 3 months for me, A1C-wise...and it wasn't really my fault, just the cortisone reaction.
Any info/response y'all can provide will be appreciated!
Being a type II diabetic for now 9 years, I have noticed that diffently certain medication rises the BSL. This is normal. The next time you go to the doc for your A1C you need to tell your doctor about the steriod you had. Also in the future I would diffently discuss your condition with your BS with your doctor before being put on any medication. There are alot of medicines out there that raises but your doctor can find one that will not. I have the same problem when I have to take meds. I hope this helps.
I had an almost doubling of glucose levels when I was given steriods for an alergic reaction by hospital personel. It had little affect on my A1C because the steriods were only taken for a few days.
The A1C is a weighted average with the oldest test having the least affect. A test done in March will have little affect from a spike in January.
Thanks, Chuck...that makes me feel better! It was just one injection and hopefully this one will work for a much longer period of time and I won't have to have any more. I'd just hate to have my A1C affected by something outside of my control, unrelated to diabetes.
You are correct, there should be a forum for pre-diabetics and also some here segments aimed at pre-diabetics. Suggest you post such an idea on the feedback section.
Unfortunately much of pre-diabetic and type-2 treatment is based on how to treat type-1s. The focus, particularly for prediabetics, should be on exercsize and diet control to the extent that one can get to their ideal weight within a year or so. It turns out that the 30 minutes of intense aerobic exercise three times a week, not only reduces the odds of diabetic complication, but also lowers glucose levels for 48 to 72 afterr each session, which will do wonders for your A1C. I personally have had better success since I have added weight training to my exercise regement. It turns out that exercise does a number of important things for the pre or type-2 diabetic.
1. Burns energy while performing
2. Sensitizes muscles to use glucose for long periods (several days)
3. The more muscle you build, the better your body will use glucose.
4. Reduction in body fat, particularly by converting it to muscle lowers insulin resistance. Lower insulin resistance reduces your need for insulin stressing your pancreas less.
5. Lowers bad cholesterol and raises good cholesterol.
6. Lowers Blood Presure
7. Is an excellent tretament for depression, which many diabetics have.
9. Being fit makes you feel better and enables you to do more things you want to do.
etc., etc., etc.
You should also talk to your doctor about the need for medication with such a low A1C.
I have found that Avandia (a TZD medication like Actos) works much better with exercise and the exercise helps me to control weight so I have not had weight gain.
Hope some of these ideas help.